Regulators in the US will require new warnings be added to the labels of certain anesthetic and sedation drugs, the Food and Drug Administration announced Wednesday, indicating that use of the drugs could possibly harm young children’s brains.

The warnings will apply to children under 3 and to pregnant women during their third trimester, and pertain to procedures that last longer than three hours or to repeated exposure to the drugs. A single short exposure to general anesthesia has not been found to have negative brain effects for children.

However, some research has found an association between greater exposure to the drugs before age 3 and problems with learning and behavior, including an increased risk of attention deficit hyperactivity disorder. The studies were observational and did not establish a causative effect between the drugs and the developmental issues.

Other studies have found no such connection. The FDA said the question needs to be studied further.

Animal studies have shown that lengthy or multiple experiences with anesthesia can lead to cell death and problems with the formation of connections among brain cells.

Eleven drugs will be required to add the warnings to their labels, though the exact language was not included in the FDA’s announcement.

FDA recommended that clinicians balance the possible risk of multiple exposures to anesthesia against what kind of procedure is required. It noted that anesthesia is required for many surgeries, including lifesaving ones, and that untreated pain can also hurt children’s nervous systems.

“We recognize that in many cases these exposures may be medically necessary and these new data regarding the potential harms must be carefully weighed against the risk of not performing a specific medical procedure,” Dr. Janet Woodcock, the director of FDA’s Center for Drug Evaluation and Research, said in a statement.

Republished with permission from STAT. This article originally appeared on December 14, 2016